Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 53, NWS Phoenix, AZ

August 21, 2023Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 21, 2023, 5:35 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2023, 5:35 PM MST (00:35 UTC)
Expired
Aug 21, 2023, 6:02 PM MST
In force
27 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:58 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 21, 4:58 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
458 PM MST Mon Aug 21 2023

.Update...Updated AViation

&&

.SYNOPSIS...
Elevated chances for showers and thunderstorms across south-
central Arizona will continue through the middle of this week due
to left over moisture from Tropical Cyclone Hilary. Temperatures
remaining generally below normal through the middle of the week,
but a warming and drying trend will result in lessening rain
chances and temperatures above normal by this weekend.

&&

.DISCUSSION...
Showers mostly west of the Phoenix metro continue to stream up
from the south in association with an enhanced moisture axis that
is caught between troughing along the West Coast and strong
ridging east of the region. Enhanced moisture across the region is
setting up a favorable thermodynamic profile, with strong 30-40
kt 0-6 km shear allowing for longer duration convection this
afternoon and evening. Latest satellite shows cumulus fields
beginning to develop in areas east and southeast of Phoenix where
skies have cleared early this afternoon. Thus, the atmosphere
looks favorable for active weather conditions to develop due to
destabilization as skies continue to slowly clear further west
this afternoon.

Hi-res models continue to be bullish with convection across
southeastern Arizona this afternoon, with robust simulated radar
returns moving across the Phoenix metro later this afternoon and
evening. A certain level of reservation remains in regards to how
widespread and how primed the atmosphere will become across the
lower deserts in southcentral AZ, as temperatures remain around 90
degrees at this point of the afternoon around clouded areas. Thus,
the current expectation is any lower desert convection will be
more limited in coverage and intensity. Nonetheless, the
differential heating gradient across the central to eastern areas
of Arizona will still allow for deep moist convection in areas
with sufficient solar heating, with the potential to become
organized later this afternoon/evening due to the lower to mid-
level flow pattern. As such, HREF guidance continues to depict
upwards of 70% (10-30%) chance of outflows exceeding 35 (55) mph
this afternoon and evening generally from Phoenix eastward. SPC at
this point is not planning to issue any Watches for severe
weather, but thunderstorms will be capable of damaging wind gusts
through this evening. Additionally, the well- above normal PWATs
will allow for storms to be capable of producing brief heavy rain
and localized flash flooding.

Once the main activity moves through the region, lingering shower
activity may continue into the overnight hours across southcentral
AZ. Once these showers move out of the area tomorrow morning,
skies should clear, resulting in much warmer temperatures than the
past couple of days. Thunderstorm chances will become more limited
tomorrow, as PWTA's trend downward slightly, but the main reason
is much weaken upper level support for deep moist convection.
Regardless, thunderstorm chances remain in the 30-40% (10-20%)
range for the higher terrain (lower desert) areas of southcentral
AZ for tomorrow.

The upper level pattern through mid-week will continue to consist
of troughing generally along the West Coast, while further east
ridging centered across the Plains will slowly build westward.
However, widespread convection, currently named Tropical
Depression Nine, spread out across a large portion of the Gulf of
Mexico will spread enhanced moisture profiles into the region on
Wednesday as the low to mid-level pattern will have a favorable
east to southeast trajectory. Uncertainty grows going into
Wednesday as to how quickly enhanced moisture levels will advect
into the region. However, Wednesday is currently anticipated to
be another active day convection-wise across the region.
Currently,NBM probabilities for thunderstorms are generally
30-50% (20-30%) for the higher terrain (lower desert) areas
through tomorrow evening, with even 10-20% chances spreading into
western Arizona and portions of southeastern California.

Heading into the latter portions of this week, PWAT's are expected
to trend downward as mid-level heights slowly build across the
area. As such, thunderstorm chances will trend down going into the
weekend. Temperatures will trend warmer during this period, with
above normal temperatures projected by Friday and persist through
the weekend. The only uncertainty at this point amongst the
ensembles is how strong the ridging will become, but there is
currently a good signal of near-record temperatures developing by
early next week, especially across southcentral AZ.

&&

.AVIATION...Updated at 0000Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Convective activity along with the potential for strong outflows
this evening and early tonight will be the main aviation concerns
during the TAF period. Scattered light shower activity is expected
to continue across the region for the remainder of the afternoon.
Winds for the next several hours will be out of the W/NW,
occasionally gusting near 20 kts. Current guidance indicates a
robust outflow moving through the metro area between from the E
between the 04-06Z hours. Wind speeds associated with this outflow
have a good chance (~70%) of exceeding 30 kts, with some isolated
gusts upwards of 40 kts possible as well. Guidance also indicates
thunderstorm activity within the vicinity of metro terminals
between the previously mentioned time frame. Convective activity
is anticipated to diminish by the 07Z hour, with a few isolated
showers lingering around after that. Lowest cloud levels are
slated to be around 5-6 kft this evening, before base heights
increase tonight.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns are expected during the TAF period. IPL will
see light winds out of the N/NW through the tomorrow afternoon. At
BLH, S winds will veer to the W this evening, and the to the N by
mid-morning tomorrow. Low-level cumulus clouds will prevail during
the remainder of the evening, before clearing after sunset. A few
mid-level clouds will be around BLH through the remainder of the
period.

&&

.FIRE WEATHER...
Conditions will remain favorable for wetting rains and
thunderstorm activity through Thursday, particularly across
portions of central and eastern Arizona. Meanwhile, winds will
generally remain light and diurnal, except for Wednesday when a
low pressure system will bring breezy east winds to much of
Arizona. Any storms that develop will also be capable of producing
strong and erratic wind gusts. By late week, a warming and drying
trend is expected as high pressure in the central Plains migrates
westward towards the Desert Southwest. Near-record high
temperatures may be possible by Sunday or Monday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Young
AVIATION...RW
FIRE WEATHER...Young/Hirsch

In the hours before

Special weather statement, Aug 21, 3:10 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
310 PM MST Mon Aug 21 2023

AZZ541-545-547>549-551>553-555>558-560>563-220100-
Fountain Hills/East Mesa-Mazatzal Mountains-Tonto Basin-Cave
Creek/New River-Northwest Pinal County-San Carlos-East
Valley-Southeast Valley/Queen Creek-Apache Junction/Gold
Canyon-Dripping Springs-Superior-Rio Verde/Salt
River-Pinal/Superstition Mountains-Southeast Gila County-New River
Mesa-Globe/Miami-
310 PM MST Mon Aug 21 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...

Conditions are favorable for the development of isolated to
scattered strong to severe thunderstorms through the rest of the
afternoon across eastern Maricopa, Pinal, and Gila Counties.

Wind gusts of 50 to 55 mph and half inch hail will be possible with
any strong storm with the possibility of a few isolated severe
thunderstorms.

Locations impacted include...
Mesa, Gilbert, Apache Junction, Florence, Fountain Hills, Coolidge,
Globe, Superior, Sycamore Creek, Roosevelt, East Mesa, Sunflower,
Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead, Round Valley,
Queen Creek, San Carlos, Miami, and Gold Camp.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3340 11041 3338 11045 3325 11044 3309 11085
      3324 11097 3278 11160 3401 11182 3401 11143
      3380 11115 3376 11099 3364 11092 3368 11084
      3366 11078 3379 11068 3385 11056 3383 11033
      3370 11016 3347 11006
TIME...MOT...LOC 2206Z 149DEG 26KT 3313 11049

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:10 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa20 min
Aug 21, 5:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal22 min
Aug 21, 6:17 PM MSTSpecial Weather StatementPSR43 min
Aug 21, 6:31 PM MSTSpecial Weather StatementPSRPinal59 min
Aug 21, 6:45 PM MSTSpecial Weather StatementPSR30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.